my doctor gives me omeprazole,

due to my taking medication (anti-inflammatory ) for my rheumatoid arthritis, I was wondering about the affects this has on my thyroid meds, I take them a couple of hours apart, and also take supplements such as magnesium, vit C, B12, D3, ferritin and omega 3,how long should I take the omeprazole for? and also, if on T3 only, does it still interfere with the thyroid meds?

I am hoping for some advice on this and hope my question makes sense! not at my best today, thanks very much.

12 Replies

oldestnewest
  • hi there suzy , omeprazole -- as I understand it [ not being a pharmacist or doctor ] is taken to allow your stomach to remain stable to allow other meds to be absorbed without reflux or ' making you feel sick ' etc. I know of some others that take it to alleviate their food intake reaction .......alan xx

  • thanks Alan, that's my problem really, I am given omeprazole to stop sickness etc, so I can take my other much needed meds, apart from my thyroid meds, so I feel I am stuck.

  • hi suzy , there is a somewhat alternative ...... if you are having problems with omeprazole ---- my lady takes omeprazole AND cyclazine together [ after trying cyclazine alone as an alternative ] and it seems to work for her ......we [ including our super gp ] don't know why , but it does .......it has taken 15months to get her tsh from 125.9 to 0.8 and her t3 & t4 to the higher part of the range --- with various adjustments to her meds ---- she now has no problem with taking her meds and feeling sickness soon after .......hope this helps .....alan x

  • than you so much Alan, that is really useful, I will definitely ask my G.P to prescribe the cyclazine, fingers crossed then, x

  • Omeprazole & other PPIs reduce the ability of the gut to produce acid which is crucial to break down and absorb nutrients and can ultimately lead to B12 deficiency, pernicious anaemia and a reduced ability to absorb medication.

    Can you reduce the frequency and dose you take and try to wean yourself off over time. GPs are being advised to try and get their patients off PPIs.

    Apple cider vinegar in fruit juice before meals helps some people and adding 1/4 to 1/2 tsp bicarbonate of soda is a good indigestion remedy osterscidermill.co.uk

  • thanks clutter, I understand what your saying, but there are other meds I need to take and without the omeprazole, would cause nausea etc, so I feel I am stuck, I just take one in the morning, and its a slow releasing one,

    I don't take it for when I eat or indigestion with eating,

    I feel a bit stuck, and as usual my doctor has never mentioned any of this! I suppose I will have to enlighten him! as per!

    honestly, all doctors should belong to this site!! they may learn something!

  • Hi I have had thyroid disease many years. i take armour and T3. I have bloods done every 2-8 weeks. Although thyroid stable major end stage heart disease. I took max dose Zanatac for 30 years, then the proton pump inhibitors, same one as you. came out,. I have been on the max dose for those many years. As I have my thyroid tested so often, I know that kit does not effect the thyroid or even the tests. beta Blockers effect the test, not the disease. Amioderone, effects the thyroid very badly but as a last resort drug has to be compensated for.

    I hope this helps.

    Jackie

  • thanks so much Jackie, that does help me, I haven't ever noticed any affect to be honest, I will mention it to my doctor, but my meds for the other things I have do make me nauseas without the omeprazole,

    thanks again,

  • with regard to your original question about how omeprazole reacts with other medicines, I think you should make an appointment and speak to your doctor who will be able to explain. Sometimes we are given a 'build up' of prescriptions over time and it can be muddling, best to take along a list of all your meds - they will have them on the computer but it will help you understand, and have doctor make it clear.

  • thanks Billie, I will do as you suggest, makes good sense.

  • Hi,

    I am currently taking 125mg Thyroxine, 20mg omeprazole, and Atenalol, I take all of mine together before bed, and have done for years, (Checked with GP & Private Endo both said its fine) and find it works great for me, I can't do without the Omeprazole now, without it, even missing 1 dose, I feel really poorly. So don't think I could ever cut it out completely.

    Listen to your body, no one knows it better than you, sometimes trial and error is the road we have to take, to find the best treatment that works for us.

    Good luck, I hope you feel better soon.

  • thank you so much Louise, I have to say I never noticed it affecting my thyroid meds, I usually take mine an hour or so after my thyroxine, and sometimes with my T3, I do feel a lot more at ease after reading your reply,

    thank for your kind words, best wishes, Sue.

You may also like...